Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Smoothly embedded spheres
in symplectic 4-manifolds


Author: Tian-Jun Li
Journal: Proc. Amer. Math. Soc. 127 (1999), 609-613
MSC (1991): Primary 57Rxx
DOI: https://doi.org/10.1090/S0002-9939-99-04457-3
MathSciNet review: 1459135
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We characterize rational or ruled surfaces among all symplectic 4-manifolds by the existence of certain smoothly embedded spheres.


References [Enhancements On Off] (What's this?)

  • [B] R. Brussee, Some $C^\infty$-properties of Kahler surfaces, preprint.
  • [FS1] R. Fintushel and R. Stern, Immersed spheres in 4-manifolds and the immersed Thom conjecture, Turkish J. Math. 19 (1995), 145-157. MR 96j:57036
  • [FS2] R. Fintushel and R. Stern, Knots, links, and 4-manifolds, preprint.
  • [FM] R. Friedman and J. Morgan, Algebraic surfaces and Seiberg-Witten invariants, J. Algebraic Geom. 6 (1997), 445-479. CMP 98:05
  • [KM] P. Kronheimer and T. Mrowka, The genus of embedded surfaces in the projective plane, Math. Res. Letters 1 (1994), 797-808. MR 96a:57073
  • [Liu] A. Liu, Some new applications of the general wall crossing formula, Math. Res. Letters 3 (1996), 569-585. MR 97k:57038
  • [LL] T. J. Li and A. Liu, Symplectic structures on ruled surfaces and a generalized adjunction inequality, Math. Res. Letters 2 (1995), 453-471. MR 96m:57052
  • [M1] D. McDuff, The structure of rational and ruled symplectic 4-manifolds, J. Amer. Math. Soc. 1 (1990), 679-710. MR 91k:58042; MR 93k:58098
  • [M2] D. McDuff, The local behavior of holomorphic curves in almost complex 4-manifolds, J. Diff. Geom. 34 (1991), 143-164. MR 93e:53050
  • [M3] D. McDuff, Immersed spheres in symplectic 4-manifolds, Ann. Inst. Fourier, Grenoble 42 (1992), 369-392. MR 93k:53030
  • [M4] D. McDuff, Lectures on Gromov invariants for symplectic 4-manifolds (Proc. NATO Summer School, Montreal), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., 488, Kluwer Acad. Publ., Dordrecht, 1997, pp. 175-210. CMP 97:16
  • [MS] $J$-holomorphic curves and quantum cohomology, Univ. Lecture Series Vol. 6.
  • [R] Y. Ruan, Symplectic topology and complex surfaces, Geometry and Topology on Complex surfaces, ed. Mabuchi, Noguchi, Ochial, World Scientific Publications, Singapore, 1994. CMP 97:16
  • [RT] Y. Ruan and G. Tian, A mathematical theory of quantum cohomology, J. Diff. Geom. 42 (1995), 259-367. MR 96m:58033
  • [T1] C. H. Taubes, The Seiberg-Witten invariants and symplectic forms, Math. Res. Letters 1 (1994), 809-822. MR 95j:57039
  • [T2] C. H. Taubes, $SW\to Gr:$ From the Seiberg-Witten equations to pseudo-holomorphic curves, J. Amer. Math. Soc. 9 (1996), 845-918. MR 97a:57033
  • [W] E. Witten, Monopoles and four manifolds, Math. Res. Letters 1 (1994), 769-796. MR 96d:57035

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 57Rxx

Retrieve articles in all journals with MSC (1991): 57Rxx


Additional Information

Tian-Jun Li
Affiliation: Department of Mathematics, Yale University, New Haven, Connecticut 06520
Email: tli@math.yale.edu

DOI: https://doi.org/10.1090/S0002-9939-99-04457-3
Received by editor(s): January 31, 1997
Received by editor(s) in revised form: April 4, 1997
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society